Alert archive / Indiana / River Flood Warnings in 2013
River Flood Warning 242, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Dec 22, 2013, 12:27 PM EST for Marion County, Indiana. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2013, 12:27 PM EST (17:27 UTC)
- Expired
- Dec 24, 2013, 1:06 PM EST
- In force
- 49 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Marion County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fall Creek (IN) at Millersville (MLRI3). The gauge peaked at 14.33 ft at Dec 23, 2013, 10:00 AM EST.
- Action stage
- 7 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 22, 12:00 PM EST, 27 minutes earlier.
Area forecast discussion, Dec 22, 12:00 PM EST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1200 PM EST SUN DEC 22 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 249 AM EST SUN DEC 22 2013 A LOW PRESSURE SYSTEM OVER INDIANA WILL QUICKLY PULL NORTHEAST TODAY TO NEW ENGLAND AS HIGH PRESSURE OVER THE NORTHERN PLAINS BEGINS TO BUILD ACROSS THE OHIO VALLEY. COLD NORTH WINDS IN THE WAKE OF THE LOW WILL RESULT IN TEMPERATURES RETURNING TO BELOW NORMAL FOR THE NEXT FEW DAYS...HOWEVER THE DRY AIR MASS ASSOCIATED WITH THE HIGH WILL BRING SIGNIFICANT PRECIPITATION TO AN END. ANOTHER MUCH WEAKER CLIPPER TYPE SYSTEM WILL MOVE SOUTHEAST INTO THE GREAT LAKES MIDWEEK PRODUCING SOME LIGHT SNOW FOLLOWED BY REINFORCING COLD CANADIAN AIR TO END THE UPCOMING WEEK. && .NEAR TERM /TODAY/... ISSUED AT 959 AM EST SUN DEC 22 2013 FORECAST IN RELATIVELY GOOD SHAPE. ONLY SIGNIFICANT ISSUE WAS TO ADD WIND GUSTS TO THE GRIDS WHICH ARE BEING OBSERVED THIS MORNING AND MAY CONTINUE INTO AT LEAST EARLY AFTERNOON. REMAINDER OF GRID EDITS WERE TO BRING THEM MORE IN LINE WITH OBS TRENDS. HAVE LIKELY SEEN HIGH TEMP ALREADY AT MOST PLACES...WITH TEMPERATURE SLOWLY FALLING THROUGH THE DAY. PREVIOUS DISCUSSION FOLLOWS. ISSUED AT 249 AM EST SUN DEC 22 2013 SURFACE ANALYSIS EARLY THIS MORNING SHOWS LOW PRESSURE OVER CENTRAL INDIANA. HIGH PRESSURE WAS FOUND OVER THE NORTHERN PLAINS. WATER VAPOR IMAGERY SHOWS A LARGE TROUGH OVER THE CENTRAL PART OF THE UNITED STATES...WITH A DRY SLOT PULLING NORTH INTO THE MISSISSIPPI RIVER VALLEY . THE TROPICAL PLUME OF MOISTURE WAS STILL STREAMING INTO ILLINOIS AND INDIANA...BUT WAS PULLING EAST QUICKLY. RADAR MOSAICS SHOW THE BACK EDGE OF PRECIPITATION HAS MOVED TO THE EAST OF TERRE HAUTE...VINCENNES AND LAFAYETTE. MAIN FORECAST CHALLENGE TODAY WILL BE POPS. NAM AND GFS ARE IN GOOD AGREEMENT THAT THE SURGE OF MOISTURE ASSOCIATED WITH THE TROPICAL PLUME WILL QUICKLY PULL EAST AND THE BULK OF PRECIPITATION ACROSS THE AREA WILL END BY 12Z...HOWEVER SEVERAL LINGERING THINGS STILL EXIST THAT COULD RESULT IN SOME VERY LIGHT ADDITIONAL PRECIPITATION TODAY. FIRST OFF...THE NAM AND THE GFS BOTH PUSH YET ANOTHER SHORT WAVE TOWARD CENTRAL INDIANA IN THE QUICK SW FLOW ALOFT AS THE DEEP TROUGH OVER THE CENTER OF THE COUNTRY BEGINS TO SLIDE EAST. LOWER LEVEL FLOW LOOKS TO REMAIN STRONGLY CYCLONIC TODAY AS THE SURFACE LOW DEPARTS TO THE EAST. FORECAST SOUNDINGS AND TIME HEIGHTS CONTINUE TO KEEP HIGH RH/S TRAPPED IN THE LOWER LEVELS. THUS WILL KEEP A SLIGHT CHANCE FOR SOME PRECIP TODAY...RAIN INITIALLY THIS MORNING...BUT AS STRONG COLD AIR ADVECTION CONTINUES THROUGH THE AFTERNOON...FORECAST SOUNDINGS FALL BELOW FREEZING THUS PRECIP TYPE WILL CHANGE TO SNOW BY LATE AFTERNOON. GIVEN THE STRONG COLD AIR ADVECTION THAT IS EXPECTED IN THE WAKE OF THE FRONT...TEMPS ARE NOT EXPECTED TO RISE TODAY AND A NON DIURNAL TEMP CURVE WILL BE USED. WILL TREND HIGHS TOWARD EXPECTED 12Z VALUES. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... ISSUED AT 249 AM EST SUN DEC 22 2013 MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE TEMPS AND CLOUDS. MODELS ARE IN PRETTY GOOD AGREEMENT OVERALL AND WILL USE A BLEND. GFS AND NAM SUGGEST THE LARGE UPPER TROUGH WILL VERY SLOWLY PUSH EAST INTO THE OHIO VALLEY TONIGHT BEFORE FINALLY EXITING THE AREA ON TUESDAY NIGHT. MEANWHILE AT THE SURFACE STRONG COLD AIR ADVECTION WILL CONTINUE ACROSS INDIANA ON NORTHERLY WINDS AS 850MB TEMPS FALL TO -15C TO -18C DEPENDING UPON YOUR FAVORITE MODEL. FORECAST SOUNDINGS SHOW DEEP MOISTURE REMAINS UNAVAILABLE...YET THE LOWER LEVEL FLOW LOOKS TO REMAIN BROADLY CYCLONIC. FORECAST SOUNDINGS ARE ENTIRELY BELOW ZERO THROUGH TUESDAY NIGHT. FORECAST SOUNDINGS CONTINUE TO KEEP TRAPPED LOWER LEVEL MOISTURE ACROSS THE AREA...THROUGH MONDAY NIGHT AMID SUBSIDENCE ALOFT. THUS GIVEN ALL OF THIS WILL KEEP A SLIGHT CHANCE FOR SNOW SHOWERS OR FLURRIES THROUGH MONDAY NIGHT. GFS AND NAM PULL THE LARGE UPPER TROUGH WELL EAST OF INDIANA ON TUESDAY AS ANTICYCLONIC LOWER LEVEL FLOW BEGINS. THUS WILL TREND TOWARD A CLEAR SKY ON TUESDAY AND TUESDAY NIGHT WITH HIGH PRESSURE ACROSS THE AREA. AS FOR TEMPS GIVEN THE STRONG COLD AIR ADVECTION THROUGH THE PERIOD WILL TREND HIGHS AND LOWS COOLER THAN THE MAVMOS GUIDANCE THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ISSUED AT 325 AM EST SUN DEC 22 2013 A WEAK CLIPPER SYSTEM WILL MOVE THROUGH CENTRAL INDIANA EARLY IN THE LONG TERM. THERE WILL BE VERY LITTLE MOISTURE FOR THE SYSTEM TO WORK WITH AND LITTLE IN THE WAY OF SURFACE FORCING. STILL CAN/T RULE OUT ONE OR TWO TENTHS OF AN INCH OF SNOW GIVEN THE UPPER WAVE...SO WILL KEEP SLIGHT CHANCES FOR SNOW FROM WEDNESDAY THROUGH THURSDAY. BY THURSDAY NIGHT UPPER RIDGING MOVES IN AND SURFACE HIGH PRESSURE REESTABLISHES ITSELF AND DRY WEATHER WILL ENSUE. STILL SOME DISAGREEMENTS BETWEEN THE GFS AND ECMWF ON TIMING OF THE ARRIVAL OF COLD AIR SHOTS BUT SAW NO REASON TO DEVIATE FROM ALLBLEND WHICH REPRESENTS A GOOD COMPROMISE. && .AVIATION /DISCUSSION FOR 221800Z TAF ISSUANCE/... ISSUED AT 1200 PM EST SUN DEC 22 2013 CONDITIONS EXPECTED TO IMPROVE TO MVFR ACROSS THE TAF SITES AT OR SHORTLY AFTER ISSUANCE TIME AND VFR AFTER 15Z MONDAY BASED ON BASED ON MODEL TIME SECTIONS. BASED ON CU DEVELOPMENT PROGS...HUF AND BMG SHOULD ONLY SEE SCATTERED CU TOMORROW WITH IND AND LAF EXPECTED TO SEE CEILINGS. CONFIDENCE IS GOOD REGARDING LIGHT CATEGORIES OVERALL. HOWEVER...WOULD NOT RULE OUT BRIEF IFR AT THE ONSET AND POSSIBLY BRIEF MID DAY MVFR CU MONDAY. WOULD NOT RULE OUT A BRIEF LIGHT RAIN SHOWER THIS AFTERNOON AND SNOW SHOWER TONIGHT AND MONDAY...BUT CHANCES TOO LOW TO MENTION. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA/NIELD SHORT TERM...PUMA LONG TERM....CP AVIATION...MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Dec 22, 3:48 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 348 AM EST SUN DEC 22 2013 INZ021-028>031-035>049-051>057-060>065-067>072-230900- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 348 AM EST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: FLOODING WILL REMAIN AN ISSUE IN FLOOD PRONE AREAS. RIVER FLOODING. HAZARDS: HEAVY RAIN HAS RESULTED IN THE FLOODING OF FIELDS...ROADS AND STREAMS. HIGH WATER MAY CAUSE ROAD CLOSURES. TIMING: ONGOING. DISCUSSION: EXCESSIVE RAINFALL HAS FALLEN SINCE FRIDAY EVENING HAS RESULTED IN FLOODING. ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED TODAY OR TONIGHT. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS FOR ADDITIONAL INFORMATION ON RIVER FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: FLOODING WILL LIKELY REMAIN AN ISSUE IN FLOOD PRONE AREAS THROUGH THE THE EARLY PART OF THE OF THE WEEK. SOME LIGHT SNOW IS POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT AND THURSDAY. HAZARDS: FLOODED ROADS AND RIVER FLOODING. SLICK SURFACES MAY OCCUR DUE TO LIGHT SNOW SUNDAY EVENING AND WEDNESDAY NIGHT. TIMING: FLOODING EARLY INTO THE WORK WEEK. LIGHT SNOW CHANCES ON SUNDAY AFTERNOON THROUGH MONDAY. DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER AND ROAD FLOODING WILL BE A CONCERN THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Dec 22, 9:20 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HEAVY RAIN 7 S SPENCER 39.19N 86.77W
12/22/2013 M4.81 INCH OWEN IN TRAINED SPOTTER
STORM TOTAL.
&&
NIELDLocal storm report, Dec 22, 9:31 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 5 SE VINCENNES 38.62N 87.45W
12/22/2013 M6.75 INCH KNOX IN PUBLIC
STORM TOTAL RAINFALL.
&&
NIELDLocal storm report, Dec 22, 9:56 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN 11 ESE INDIANAPOLIS 39.72N 85.95W
12/22/2013 M5.91 INCH MARION IN NWS EMPLOYEE
AMOUNT IS STORM TOTAL
&&
ELBLocal storm report, Dec 22, 10:38 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM HEAVY RAIN INDIANAPOLIS INT'L AIRP 39.72N 86.29W
12/22/2013 M3.43 INCH MARION IN ASOS
3.43 STORM TOTAL RAINFALL
&&
CORRECTED LOCATION
NIELDLocal storm report, Dec 22, 11:31 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM FLOOD PENDLETON 40.00N 85.74W
12/22/2013 MADISON IN FIRE DEPT/RESCUE
MOST COUNTY ROADS CROSSING FALL CREEK CLOSED DUE TO
FLOODING.
&&
MKOCHLocal storm report, Dec 22, 11:59 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HEAVY RAIN WESTFIELD 40.05N 86.13W
12/22/2013 M2.47 INCH HAMILTON IN PUBLIC
STORM TOTAL.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:25 PM EST | Flash Flood Warning | IND | Decatur, Hancock, Henry, Randolph, Rush | 9 hr |
| Dec 21, 8:28 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 47 min |
| Dec 21, 10:32 PM EST | River Flood Warning | IND | Johnson | 3 days |
| Dec 21, 10:32 PM EST | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Dec 21, 10:32 PM EST | River Flood Warning | IND | Knox, Sullivan | 6 days |
| Dec 22, 1:20 AM EST | Flash Flood Warning | IND | Delaware, Henry, Randolph | 6 hr |
| Dec 22, 12:27 PM EST | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 8 days |
| Dec 22, 12:27 PM EST | River Flood Warning | IND | Howard | 16 hr |
Nearby
River Flood Warnings in Indiana, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.